Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with ear infection. Developed sudden fever after omnicef. Why is rectum hurting? Is it an emergency?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 379 Questions
I have a 22month old who was diagnosed with ear infection last Monday and given Omnicef. On Friday he developed a sudden fever again of 102.8 so I took him back to doctor who said his ear was looking better and that he may be developing a viral infection on top of the ear infection and to continue to give him Motrin and Tylenol if he continued fever. She said if fever continued throughout the weekend to come back on Monday. He has continued to run fever of about 103.5 continuously with drops back to 98.4 with Motrin. This evening he began feeling colder than normal and I have taken his temp and it is 96.6. I am an ER nurse and this all just seems really odd to me, however I do not take care of pediatric patients. I am concerned because of the sudden low temp. and he has also complained of his rectum hurting (he has had about 3 episodes of diarrhea per day), he is not eating much, and he has excessive drooling. At times when he is spiking a fever his lips and fingers turn purple. Now all of that being said, the only reason I haven't taken him to the ER is because in between the fevers he acts perfectly normal. Right now I am really just concerned at the temp of 96.6 and he his pale????? Please someone help me make a better decision. I know it's hard to do since the pediatrician never ran any labs!!!!! Is it okay to just wait a few more hours to get in to dr's office?
Posted Thu, 3 May 2012 in Child Health
Answered by Dr. Santosh Kondekar 47 minutes later
Thanks for posting your query.
I would suggest that you take him to the ER once so that a complete evaluation can be done and the seriousness of the complaint can be assessed properly.

This is inspite of the fact that he’s completely normal between episodes. While viral infections are common, they are less likely to cause a fever which lasts for more than 4 days.

In such times, we are especially concerned about the child’s intake, urine output and the fever.

Dehydration and febrile convulsions are two complications that we must be wary about. Round the
clock control with anti-pyretics like paracetamol is required to keep child comfortable to accept feeds.
If the child is not taking enough water, you may find his digits looking pale or blue when the action of these anti-pyretics peaks. Ensuring proper hydration and urine output may help settle the situation

Further, hypothermia is best confirmed by taking a rectal temperature than peripheral temperature.

Additionally, the loose stools ( although they could be due to antibiotic use) also need to be addressed.

I hope this answers your query. I shall be available for follow up queries. If you have no more questions, please accept the answer.
Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor